Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 79, NWS Duluth, MN

June 18, 2007Cass County, Itasca County, Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 18, 2007, 1:24 AM CDT for Cass County, Itasca County, Koochiching County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2007, 1:24 AM CDT (06:24 UTC)
Expired
Jun 18, 2007, 2:25 AM CDT
In force
61 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Cass County, MN, Itasca County, MN, Koochiching County, MN

The radar

The Duluth radar (KDLH), 152 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:09 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2007-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2007-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
494 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:36 PM CDT, 9 hours 48 minutes earlier.

Area forecast discussion, Jun 17, 3:36 PM CDT, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT SUN JUN 17 2007

.DISCUSSION...MAIN FOCUS FOR TONIGHT IS SEVERE STORM POTENTIAL.

FAIRLY COMPLEX FORECAST SHAPING UP FOR TONIGHT. SEVERE STORMS THAT
ROLLED THROUGH EARLIER HAD MOVED EAST OF THE AREA. AT 3 PM...THE
WARM FRONT WAS STRETCHING FROM NEAR GRAND FORKS...TO THE LAKE
BREEZE AREA NEAR MOOSE LAKE...INTO NORTHERN WISCONSIN.
TEMPERATURES RANGED FROM THE MIDDLE 80S IN THE SOUTHERN CWA...TO
THE 60S IN THE NORTH AND 50S NEAR LAKE SUPERIOR. DULUTH 88D SHOWED
A BATCH OF SHOWERS AND THUNDERSTORMS MAINLY FROM CRANE LAKE TO
GRAND MARAIS AND NORTHWARD.

THE MODELS ARE IN DECENT AGREEMENT IN TERMS OF THE MASS FIELDS.
IMPRESSIVE LLJ INTERSECTING THE WARM FRONT COULD SET OFF MORE
THUNDERSTORMS YET THIS LATE AFTERNOON/EVENING. THE ATMOSPHERE HAD
DESTABILIZED CONSIDERABLY...ESPECIALLY IN THE WARM SECTOR SOUTH OF
THE FRONT...BUT THE AREA REMAINED FAIRLY CAPPED. COULD SEE THE CAP
WEAKEN SUFFICIENTLY...ESPECIALLY IN THE VICINITY OF THE FRONT.
WITH BETTER SHEAR TO THE NORTH...ANY SUPERCELL STORMS COULD BE
TORNADIC...ESPECIALLY GIVEN LOW LCLS ALONG AND NORTH OF THE
BOUNDARY. WILL HAVE TO WATCH FOR ANY LINGERING OUTFLOW BOUNDARIES
AND ANY SIGNS OF WEAKENING OF THE CAP IN SPOTS.

OTHER THAN THAT...ANOTHER FOCUS SHOULD BE THE LOW THAT IS FORECAST
TO MOVE INTO NW MN OVERNIGHT...AND THE TRAILING COLD FRONT WHICH
WILL PUSH ACROSS WESTERN MINNESOTA LATER IN THE NIGHT. WILL
MAINTAIN THE HIGHEST POPS IN THE WESTERN CWA TONIGHT...AND SPREAD
THE HIGHER POPS EASTWARD TO THE LAKE SUPERIOR REGION ON MONDAY.
HAVE ADDED MENTION OF POSSIBLE LARGE HAIL/DAMAGING WINDS TO THE
ZONES FOR TONIGHT.

ANOTHER CONCERN WILL BE POSSIBLE FLOODING IN ANY AREAS THAT SAW
TRAINING STORMS FROM EARLIER. NESDIS DID DISCUSS SLOW MOVEMENT AND
TRAINING OF CELLS ACROSS FAR NORTHERN MINNESOTA...SO IF WE SEE
SIMILAR DEVELOPMENT...MAY HAVE TO WATCH FOR POSSIBLE HEADLINES.
FLASH FLOOD GUIDANCE WAS FAIRLY HIGH SO THAT COULD HELP A BIT.

THE COLD FRONT WILL MOVE OUT OF THE AREA MONDAY NIGHT...BUT A FEW
SHOWERS OR THUNDERSTORMS COULD OCCUR BEHIND THE DRY SLOT IN THE
COOLER AIR MONDAY NIGHT AND EARLY TUESDAY. OTHERWISE...THERE WILL
BE SOME RIPPLES THAT RIDE ALONG THE DEVELOPING NORTHERN PLAINS
RIDGE. FOR NOW...WILL GO WITH FAIRLY LOW POPS.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WITH MVFR/IFR
CIGS AND VSBYS WILL AFFECT MUCH OF NRN MN THIS EVENING...WHILE
AREAS NEAR LAKE SUPERIOR EXPERIENCE IFR CIGS AND VSBYS DUE TO
ONSHORE FLOW. THE SHOWERS AND STORMS WILL GRADUALLY SPREAD ESEWD
ACROSS THE TWIN PORTS AND NWRN WI LATER TONIGHT AND MONDAY
MORNING. SOME OF THE THUNDERSTORMS THAT DEVELOP THROUGH EARLY
MONDAY MORNING MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN SEVERE WEATHER THREAT.

&&

POINT TEMPS/POPS...
DLH  65  76  52  75 /  50  70  10  10
INL  62  75  52  74 /  60  40  20  10
BRD  66  78  53  75 /  60  40  10  10
HYR  70  79  54  73 /  20  60  20  10
ASX  68  79  55  71 /  20  60  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR LSZ121-
     LSZ140-LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-
     LSZ148.

DAP/BERDES
Hazardous weather outlook, Jun 17, 5:41 AM CDT, 19 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
541 AM CDT SUN JUN 17 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-181200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
541 AM CDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND OVERNIGHT.
A FEW THUNDERSTORMS MAY BE SEVERE THIS MORNING IN THE BORDERLAND.
THE STORMS MAY WEAKEN OR DISSIPATE IN THE LATE MORNING AND
AFTERNOON...BUT WILL REDEVELOP THIS EVENING IN THE WEST. THESE
STORMS WILL THEN SPREAD EAST OVER THE FORECAST AREA THROUGH THE
NIGHT. SEVERE STORMS ARE EXPECTED LATE AFTERNOON AND
OVERNIGHT...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE FOUND ACROSS THE EASTERN HALF OF THE
FORECAST AREA ON MONDAY. THESE STORMS MAY BECOME SEVERE...MAINLY
IN NORTHWEST WISCONSIN.

A CHANCE FOR THUNDERSTORMS RETURNS TO THE FORECAST TUESDAY NIGHT
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

GRANING

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:38 PM CDTSpecial Marine WarningDLH37 min
Jun 18, 1:01 PM CDTSpecial Marine WarningDLH59 min
Jun 18, 1:27 PM CDTSevere Thunderstorm WarningDLHCook48 min
Jun 18, 1:58 PM CDTSpecial Marine WarningDLH62 min
Jun 18, 2:13 PM CDTSevere Thunderstorm WarningDLHCook47 min
Jun 18, 1:06 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield54 min
Jun 18, 1:54 PM CDTSevere Thunderstorm WarningDLHAshland, Iron66 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.